Puerto Rico, 2016Flooding in Puerto Rico, November 8, 2016
November 8, 2016 · NWS SJU · 4 events in 3 counties and zones
Moist and unstable weather conditions affected Puerto Rico. Very heavy rainfall was observed in the vicinity of the San Juan metropolitan area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moist and unstable weather conditions affected Puerto Rico. Very heavy rainfall was observed in the vicinity of the San Juan metropolitan area. Some flooding occurred with mudslides also reported as soils were very saturated due to previous heavy rainfall events.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Nov 8, 11:55 AM AST, 2 hours 7 minutes earlier.
Area forecast discussion, Nov 8, 11:55 AM AST, 2 hours 7 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service San Juan PR
1155 AM AST Tue Nov 8 2016
.UPDATE...No major changes made to inherited forecast package at
this time. Break in clouds this morning along with local and
diurnal effects, and instability aloft will lead to afternoon
convection across much of the island under the presently moist and
unstable environment. Some of the activity will be locally enhanced
and will lead to development of strong thunderstorms and areas of
locally heavy rainfall in isolated areas. The light winds and
low to mid level steering flow suggests the interior and north
and northeast sections of PR including the San Juan metro will
likely experience periods of showers and thunderstorms activity.
Urban and small stream flooding will remain possible at least
until the early evening hours.
&&
.AVIATION UPDATE...No sig change to previous AVN discussion.
Areas of SHRA/isold TSRA will cont across the local flying area
and en route btw islands. Aftn convection still expected to
develop across over the central mountain range and northern half
of PR to produce periods of SHRA/TSRA with brief MVFR/psbl IFR
conds til at least 08/22z in and around TJSJ/TJMZ/TJPS/TJBQ/TIST.
Isold SHRA or TSRA ALSO psbl vcty TISX.
&&
.MARINE UPDATE...Seas up to 5 feet and winds up to 10 knots are
expected over the coastal waters today. However, increasing Seas
is forecast by Wednesday as a northerly swell generated for a low
pressure system over the northwest Atlantic will invade and spread
across the Atlantic waters and local passages. In addition winds
will gradually increase and become more easterly, surface high
pressure ridge will build across southwest Atlantic north of the
region beginning on Wednesday. These expected conditions will
lead to hazardous seas beginning on Wednesday and continuing
though at least Thursday.
&&
.PREV DISCUSSION... /issued 538 AM AST Tue Nov 8 2016/
SYNOPSIS...Upper level trough will continue affecting the local
area through Wednesday. Upper level ridge will build across the
area Thursday. Another trough will approach the local area Friday
and Saturday.
DISCUSSION...Another active day is in store for Puerto Rico,
mainly this afternoon. An upper level trough continues across the
local area. This trough is producing scattered to numerous showers
with thunderstorms across the local waters. For this afternoon,
daytime heating and local effects will combine with favorable
upper level atmospheric conditions (the trough) to produce
scattered to numerous showers with thunderstorms across most of
the area. Due to light winds at the surface, some urban flooding
can be expected.
This trough is expected to move away from the area Thursday, which
will lead to a decrease in shower activity across the area.
However, this relatively drier air will not last for too long. For
Friday, another mid to upper level perturbation is expected to
approach the local area from the east. As a result, periods of
showers and thunderstorms can be expected for Friday and Saturday
afternoon.
AVIATION...Unstable/humid conds continues. SHRA expected across
TIST/TISX/TNCM/TKPK. SHRA/TSRA are expected to increase late in the
morning into the afternoon over mainland PR/USVI. Some of this SHRA
can produce brief MVFR or even IFR conditions between 08/16-22z at
TJSJ/TJMZ/TJPS/ TJBQ/TIST. Across the rest of the local flying area
VCTS/VCSH are expected. Winds will continue very light but mostly
from the east, increasing at around 10 knots with higher gusts and
sea breeze variations after 08/13Z.
MARINE...Seas up to 5 feet and winds up to 10 knots are expected
over the coastal waters. Moderate risk of rip current are expected
along the north facing beaches of Puerto Rico and Saint Thomas in
the U.S. Virgin Islands.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 85 76 87 78 / 40 30 30 40
STT 87 77 87 78 / 30 30 30 40
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...VI...None.
AM...Small Craft Advisory from 11 AM Wednesday to 2 PM AST Thursday
for Atlantic Waters of Puerto Rico and USVI from 10 NM to
19.5N-Coastal Waters of Northern Puerto Rico out 10 NM-Mona
Passage Southward to 17N.
&&
09/13Hazardous weather outlook, Nov 8, 1:28 PM AST, 34 minutes before
PERSPECTIVAS SOBRE CONDICIONES PELIGROSAS DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
125 PM AST MARTES 8 DE NOVIEMBRE DE 2016
AMZ710>745-PRZ001>013-091000-
SAN JUAN Y VECINDAD-NORESTE-SURESTE-
ESTE INTERIOR-NORTE CENTRAL-CENTRAL INTERIOR-PONCE Y VECINDAD-
NOROESTE-OESTE INTERIOR-MAYAGUEZ Y VECINDAD-SUROESTE-CULEBRA-VIEQUES-
AGUAS COSTERAS Y MAR AFUERA DEL ATLANTICO Y DEL CARIBE-
125 PM AST MARTES 8 DE NOVIEMBRE DE 2016
ESTA PERSPECTIVA SOBRE LAS CONDICIONES DEL TIEMPO PELIGROSAS ES PARA
PUERTO RICO Y LAS AGUAS COSTERAS ADYACENTES DEL ATLANTICO.
.DIA UNO...HOY Y ESTA NOCHE
.TRONADAS...EXISTE UNA PROBABILIDAD DE TRONADAS CON LLUVIAS
FUERTES Y VIENTOS EN RAFAGAS BREVES ESTA TARDE A TRAVES DE GRAN
PARTE DE LA ISLA DEBIDO A VIENTOS LEVES Y VARIABLES.
.INUNDACIONES...LLUVIAS FUERTES PODRIAN RESULTAR EN INUNDACIONES
URBANAS Y DE RIACHUELO A TRAVES DE SECTORES DEL ESTE DE PUERTO RICO.
.OLAS...OLEAJE HASTA 5 PIES SE ANTICIPA A TRAVES DE LAS AGUAS MAR
AFUERA DEL ATLANTICO.
.CORRIENTES SUBMARINAS...EXISTE UN RIESGO MODERADO DE CORRIENTES
SUBMARINAS PARA LAS PLAYAS DEL NORTE DE CULEBRA, OESTE Y NORTE DE
PUERTO RICO.
.DIAS DOS HASTA SIETE...MIERCOLES A LUNES
UN PATRON DE TIEMPO LLUVIOSO E INESTABLE SE ESPERA A TRAVES DEL
AREA LOCAL HASTA POR LO MENOS MEDIADOS DE SEMANA. LUEGO, PULSOS
DE HUMEDAD EN LOS NIVELES BAJOS SE MOVERAN A TRAVES DE LA
REGION CADA DIA. UNA MAREJADA DEL NORTE AFECTARA LAS AGUAS DEL
ATLANTICO Y LOS PASAJES MANANA. ESTO RESULTARA EN GRANDES OLAS
ROMPIENTES A LO LARGO DE LAS COSTAS DEL ATLANTICO DE LAS
ISLAS...CREANDO CORRIENTES SUBMARINAS PELIGROSAS Y RESACAS
FUERTES QUE PODRIAN AMENAZAR LA VIDA.
.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...
NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES, SIN EMBARGO SE
INVITA A LOS OBSERVADORES A REPORTAR INUNDACIONES, TROMBAS MARINAS,
Y CORRIENTES SUBMARINAS AL SERVICIO NACIONAL DE METEOROLOGIA EN SAN
JUAN.
AMZ715-725-VIZ001-002-091000-
SAN TOMAS SAN JOHN E ISLAS ADYACENTES-SANTA CRUZ-
AGUAS CERCA DE LA COSTA DEL ATLANTICO Y AGUAS COSTERAS ADYACENTES
DEL CARIBE-
125 PM AST MARTES 8 DE NOVIEMBRE DE 2016
ESTA PERSPECTIVA SOBRE LAS CONDICIONES PELIGROSAS DEL TIEMPO ES PARA
LAS ISLAS VIRGENES AMERICANAS Y LAS AGUAS COSTERAS ADYACENTES.
.DIA UNO...HOY Y ESTA NOCHE
.TRONADAS...EXISTE UNA PROBABILIDAD DE TRONADAS CON LLUVIAS
FUERTES Y VIENTOS BREVES EN RAFAGAS A TRAVES DE LAS ISLAS LOCALES.
.INUNDACIONES...LLUVIAS FUERTES PODRIAN RESULTAR EN INUNDACIONES
URBANAS Y DE RIACHUELOS.
.OLAS...OLEAJE HASTA 5 PIES SE ANTICIPA A TRAVES DE LAS AGUAS MAR
AFUERA DEL ATLANTICO.
.CORRIENTES SUBMARINAS...EXISTE UN RIESGO MODERADO DE CORRIENTES
SUBMARINAS PARA LAS PLAYAS A LO LARGO DE LA COSTA NORTE DE SAN
THOMAS.
.DIAS DOS HASTA SIETE...MIERCOLES A LUNES
UN PATRON DE TIEMPO LLUVIOSO E INESTABLE SE ESPERA A TRAVES DEL
AREA LOCAL HASTA POR LO MENOS MEDIADOS DE SEMANA. LUEGO, PULSOS
DE HUMEDAD EN LOS NIVELES BAJOS SE MOVERAN A TRAVES DE LA
REGION CADA DIA. UNA MAREJADA DEL NORTE AFECTARA LAS AGUAS DEL
ATLANTICO Y LOS PASAJES MANANA. ESTO RESULTARA EN GRANDES OLAS
ROMPIENTES A LO LARGO DE LAS COSTAS DEL ATLANTICO DE LAS
ISLAS...CREANDO CORRIENTES SUBMARINAS PELIGROSAS Y RESACAS
FUERTES QUE PODRIAN AMENAZAR LA VIDA.
.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...
NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES, SIN EMBARGO SE
INVITA A LOS OBSERVADORES A REPORTAR INUNDACIONES, TROMBAS MARINAS,
Y CORRIENTES SUBMARINAS AL SERVICIO NACIONAL DE METEOROLOGIA EN SAN
JUAN.
In the hours before
Special weather statement, Nov 8, 1:46 PM AST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
146 PM AST TUE NOV 8 2016
PRZ001-005-006-081915-
NORTH CENTRAL-SAN JUAN AND VICINITY-CENTRAL INTERIOR-
146 PM AST TUE NOV 8 2016
...A STRONG THUNDERSTORM WILL AFFECT SAN JUAN...TOA ALTA...VEGA
BAJA...CATANO...DORADO...TOA BAJA...NARANJITO...GUAYNABO...COROZAL...
VEGA ALTA...BAYAMON AND MOROVIS MUNICIPALITIES...
AT 140 PM AST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS QUICKLY
REDEVELOPING OVER THESE MUNICIPALITIES. THESE STRONG THUNDERSTORM
WILL CONTINUE TO AFFECT THESE MUNICIPALITIES AT LEAST UNTIL AROUND
3:15 PM AST. WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE
STORMS. TORRENTIAL RAINFALL AND DANGEROUS CLOUD TO GROUND
LIGHTNING ALSO OCCURRING FREQUENTLY WITH THESE THUNDERSTORMS AND
WILL LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
REMEMBER...LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LOCATIONS IMPACTED INCLUDE...
SAN JUAN...COROZAL...CATANO...VEGA BAJA...TOA ALTA...VEGA ALTA...
SABANA SECA...TOA BAJA...BAYAMON...DORADO...NARANJITO...GUAYNABO...
MOROVIS...LEVITTOWN...MIRANDA...GALATEO...PAJAROS...
CANDELARIA ARENAS...SAN JOSE AND CAMPANILLA.
LAT...LON 1847 6629 1848 6626 1846 6621 1848 6618
1845 6617 1845 6615 1847 6614 1843 6611
1845 6609 1846 6611 1845 6605 1829 6622
1832 6640 1849 6643 1849 6640
TIME...MOT...LOC 1740Z 240DEG 0KT 1840 6627
RAM/DS/ACSpecial weather statement, Nov 8, 1:58 PM AST, 4 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
146 PM AST MARTES 8 DE NOVIEMBRE DE 2016
PRZ001-005-006-081915-
NORTE CENTRAL-SAN JUAN Y VECINDAD-INTERIOR CENTRAL-
146 PM AST MARTES 8 DE NOVIEMBRE DE 2016
...UNA TRONADA FUERTE AFECTARA LOS SIGUIENTES MUNICIPIOS...
SAN JUAN...TOA ALTA...VEGA BAJA...CATANO...DORADO...TOA
BAJA...NARANJITO...GUAYNABO...COROZAL...VEGA ALTA...BAYAMON
Y MOROVIS...
A LAS 1:40 PM AST...RADAR DOPPLER INDICO TRONADAS FUERTES
REDESARROLLANDOSE RAPIDAMENTE SOBRE ESTOS MUNICIPIOS. ESTAS TRONADAS
FUERTES CONTINUARAN AFECTANDO ESTOS MUNICIPIOS HASTA POR LO MENOS
LAS 3:15 PM AST. VIENTOS EN EXCESO DE 30 MPH SON POSIBLES CON
ESTAS TRONADAS. LLUVIAS TORRENCIALES Y RAYOS PELIGROSOS DE NUBE
A SUELO OCURRIRAN FRECUENTEMENTE CON ESTAS TRONADAS Y RESULTARAN
EN INUNDACIONES LOCALIZADAS. NUNCA MANEJE SU VEHICULO A TRAVES
DE CARRETERAS INUNDADAS.
RECUERDA...LOS RAYOS PUEDEN CAER HASTA 10 MILLAS DE LA TRONADA.
BUSQUE REFUGIO SEGURO DENTRO DE UN EDIFICIO O VEHICULO.
ESTA TORMENTA PODRIA INTENSIFICARSE...ASEGURESE DE PRESTAR ATENCION
A LAS EMISORAS DE RADIO Y ESTACIONES DE TV LOCALES...PARA MAS
INFORMACION Y POSIBLES COMUNICADOS DEL SERVICIO NACIONAL DE
METEOROLOGIA.
LAS AREAS AFECTADAS INCLUYE...
SAN JUAN...COROZAL...CATANO...VEGA BAJA...TOA ALTA...VEGA ALTA...
SABANA SECA...TOA BAJA...BAYAMON...DORADO...NARANJITO...GUAYNABO...
MOROVIS...LEVITTOWN...MIRANDA...GALATEO...PAJAROS...
CANDELARIA ARENAS...SAN JOSE Y CAMPANILLA.
RAM/DS/AC/AC
Flood, Bayamon
- When
- November 8, 2:02 PM AST to 10:45 PM AST
- Where
- Bayamon County, 3.16 mi NNE of Bayamon to 3.17 mi NNE of Bayamon
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 18.389, -66.145
House affected by urban flooding in Urb. Santa Rosa, street 10, Bloq 14 house 7. House next door was also affected.
Flood, Bayamon
- When
- November 8, 2:15 PM AST to 10:45 PM AST
- Where
- Bayamon County, 3.6 mi NNE of Bayamon to 3.65 mi NNE of Bayamon
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 18.398, -66.149
House affected by urban flooding in Urb. Santa Cruz Ave. Ongay House 21 near Hospital San Pablo. No one inside house.
Flood, Guaynabo
- When
- November 8, 2:27 PM AST to 10:45 PM AST
- Where
- Guaynabo County, 7.36 mi WSW of Guaynabo to 7.4 mi WSW of Guaynabo
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 18.303, -66.138
Elderly home affected by urban flooding in Urb. Santa Rosa 3 Road PR-833 km 12.2.
Flood, Catano
- When
- November 8, 2:28 PM AST to 10:45 PM AST
- Where
- Catano County, 1.56 mi W of Catano
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 18.426, -66.143
House affected bu urban flooding in Urb. Las Vegas Calle Amapola B6.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Louisiana, November 8 to 30, 2016$150,000 · 3 events
- Drought in Kentucky, November 8 to 30, 201626 events
- Drought in Louisiana, November 8 to 30, 20168 events
- Drought in Tennessee, November 8 to 30, 20167 events
- Frost and Freeze in Virginia, November 8, 20165 events
- Drought in Alabama, November 8 to 30, 20161 event
- Drought in Alabama, November 8 to 30, 20161 event
- Drought in Arkansas, November 8 to 14, 20161 event
- Frost and Freeze in District of Columbia, November 8, 20161 event
- Drought in Mississippi, November 8 to 30, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665621, 665623, 665624, 665626.